Tennessee, 2016

Flash Flooding and Hail in Tennessee, May 26, 2016

May 26, 2016 · NWS OHX · 6 events in 6 counties and zones

A line of slow moving showers and thunderstorms moved southward out of Kentucky during the afternoon and evening hours on May 26. A few reports of wind damage and flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of slow moving showers and thunderstorms moved southward out of Kentucky during the afternoon and evening hours on May 26. A few reports of wind damage and flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 26, 2:19 PM CST, 14 minutes earlier.

Area forecast discussion, May 26, 2:19 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
319 PM CDT THU MAY 26 2016

.DISCUSSION...

late afternoon...For the current afternoon period, will increase
pops across the north, per current convection. Outflow boundaries
indicated on radar across the far northern cwa. Boundaries will
likely serve as a trigger for additional late afternoon
development across the north.

Tonight and beyond, convection has continued today across much of
western KY today along a southward moving sfc trough. Upper ridge
axis is located just east of the eastern most portion of the
convection. favorable instability resides across Middle TN to
promote the development and continuation of scattered
thunderstorms across mainly northern and northwestern areas into
this evening. However, convective momentum will be the primary
driving factor. Thus, should see a dissipation in activity by
early to mid evening. Nevertheless, cape values are on the high
side and may have to watch for a few strong storms into early this
evening...mainly across northern and northwestern areas.
Additionally, pockets of heavy rainfall, where the stronger storms
reside, will be possible north of I-40.

On Friday, instabilities will back off a bit. Still seeing a
dissipating 18z cap and with the upper ridging pulling off to our
east, low pops for convection will continue. It does look like a
better chance of showers and tstms on Saturday as an upper
shortwave axis interacts with some deepening moisture. Will go
ahead and up pops into the 30-50 percent range, greatest chances
west. The pattern will then trend toward a little more upper and
mid level ridging on Sunday. Will go ahead and adhere to the isc
suggestion and go dry.

For the near term temps, heights are generally on the elevated
side and will go with above normal temps. West of Plateau, highs
mid to upper 80s, lows mid to upper 60s.

In the ext fcst, a continuation of favorable cape to cap ratios
is expected through the period. Any considerable shortwave and/or
frontal boundary interaction will hold off until mid week.
Thus, will include only 20 pops for early next week but values
will climb higher by Wednesday and Thursday. Both the euro and gfs
solutions send a weak boundary eastward across the area on
Thursday. Gfs looks a little more pronounce with the upper
troughing.

For the ext temps, values looking rather steady state. 850 mb temps
will continue around 16c or so. Values should continue to run about
5 to 6 degrees above normal. High temps should drop off a degree or
two by the tail end of the extended.

&&

.AVIATION...
18Z TAF DISCUSSION.

Convective complex to the north will push south into CKV and
possibly BNA by 19z and 20z, respectively. A gust front associated
with the initial line of thunderstorms may produce 25-30kt winds,
mainly at CKV. MVFR ceilings and MVFR/brief IFR visibilities will
accompany the storms. Behind the main line, may have rain showers
with embedded or vicinity thunderstorms and a southeasterly wind
for a couple of hours, and then will back off to VCSH thereafter.
Left CSV dry for now.

Overnight, not expecting much or any precipitation, but think
MVFR visibilities are possibly at CKV and CSV. Plan to update
CKV's TAF and include this mention later.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  88  67  84  65 /  20  20  20  40  20
Clarksville    66  86  66  81  64 /  30  30  30  50  10
Crossville     63  81  64  79  60 /  20  20  20  40  20
Columbia       66  86  67  83  64 /  20  20  20  40  10
Lawrenceburg   67  87  67  84  63 /  10  20  20  40  10
Waverly        66  85  66  80  65 /  30  20  30  50  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........17
Hazardous weather outlook, May 26, 12:10 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT THU MAY 26 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-271815-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
110 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LAST
THROUGH THE EVENING HOURS...WITH THE MOST COVERAGE NEAREST THE
KENTUCKY/TENNESSEE BORDER. ANY STORMS THAT FORM WILL PRODUCE
TORRENTIAL RAINFALL...GUSTY WINDS AND SMALL HAIL. MINOR FLASH
FLOODING MAY BECOME A THREAT IF THUNDERSTORMS TRAIN OVER THE SAME
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND
EVENING...WITH A GREATER CHANCE ON SATURDAY. A FEW STORMS ON
SATURDAY COULD BE STRONG WITH GUSTY WINDS AND HAIL BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAIN OR MINOR
FLOODING...AS WELL AS HAIL OR HIGH WINDS TO THE NATIONAL WEATHER
SERVICE IN NASHVILLE.

AL

In the hours before

Special weather statement, May 26, 2:10 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT THU MAY 26 2016

TNZ007-262100-
ROBERTSON TN-
310 PM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON COUNTY UNTIL 400 PM
CDT...

AT 309 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF GUTHRIE...OR 10 MILES NORTHWEST OF SPRINGFIELD...
MOVING EAST AT 15 MPH.

TORRENTIAL RAINFALL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WHITE HOUSE...CROSS PLAINS...ORLINDA...ADAMS...
CEDAR HILL AND BLACK JACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3663 8656 3653 8664 3651 8664 3648 8666
      3647 8708 3662 8713 3664 8711 3665 8659
TIME...MOT...LOC 2009Z 253DEG 11KT 3660 8702

AL

The radar

The Nashville radar (KOHX), 54 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Cheatham

When
May 26, 2:33 PM CST
Where
Cheatham County, 1.35 mi SW of Kingston Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.084, -87.134

A trained spotter 2 miles southwest of Kingston Springs reported hail of mostly 1/2 inch size, but a few hailstones were up to penny size.

Thunderstorm Wind, Stewart

When
May 26, 2:57 PM CST
Where
Stewart County, 8.81 mi SSW of Dover
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.371, -87.913

One tree was blown down onto an uninhabited residence around 9 miles WNW of Tennessee Ridge.

Thunderstorm Wind, Houston

When
May 26, 3:17 PM CST
Where
Houston County, Tennessee Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.320, -87.770

Numerous trees and power lines were blown down across Houston County, with one tree down onto a house.

Flash Flood, Sumner

When
May 26, 4:00 PM CST to 6:00 PM CST
Where
Sumner County, 1.45 mi W of Mitchellville to 1.02 mi N of Nubia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.630, -86.556

Flash flooding affected portions of western Sumner County, especially the Millersville and Portland areas. At least one road was flooded in Millersville. Numerous roads were flooded in Portland, including McGlothlin Street and Cody Street, and one water rescue was conducted from a stalled vehicle. No significant damage was reported.

Flash Flood, Robertson

When
May 26, 4:00 PM CST to 6:00 PM CST
Where
Robertson County, 3.95 mi NW of Barren Plain to 2.56 mi WNW of Black Jack
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.636, -86.975

Flash flooding affected several parts of Robertson County. The Ridgetop Park area and Lake Road in Greenbrier were flooded, as well as Hoods Branch and the Oak Pointe Subdivision in Coopertown. Several roads and low lying areas of Springfield were also flooded, including Sandy Springs Road, Jarrett Drive, New Chapel Road, Memorial Blvd. and Central Avenue. Parts of Highway 49 East and Highway 52 in Orlinda were flooded and impassable, and the Orlinda Volunteer Fire Station had 8 inches of water inside the building.

Thunderstorm Wind, Dickson

When
May 26, 4:05 PM CST
Where
Dickson County, 1.08 mi SSE of White Bluff
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.105, -87.214

A tSpotter Twitter report and photos indicated a Shell gas station in White Bluff suffered significant damage to the awning covering the gas pumps.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628883, 628884, 628885, 628887, 628888, 628886.